Taking vitamins is an investment in your health—supplements can help fill nutritional gaps in your diet, potentially reducing your risk of deficiencies that can be detrimental to your health.1 But if vitamins are meant to make you feel good, why do some of them leave you feeling so… icky? If taking supplements makes you nauseous, gives you acid reflux or causes stomach cramps, don’t panic: It’s fairly common, and there are a few things you can do to prevent it.
Here’s everything you need to know about why your vitamins may be making you sick, and how to reap their benefits without suffering the unpleasant side effects:
What’s making me feel nauseous?
If you’re experiencing nausea after taking your vitamins, it’s likely due to one of two things: The specific vitamins you’re taking or the concentration of them within your supplements.
Certain vitamins, like those that are acidic in nature (think vitamin C 2) can be especially irritating to the stomach lining, causing GI distress.
Iron supplements, in particular, can elicit undesirable side effects—at high doses, they can cause nausea and vomiting. Constipation is also a common side effect.
The tricky thing about iron supplements is that to achieve optimal absorption, they should be taken on an empty stomach. However, for some people, taking them without food is to blame for some of the side effects.
If taking iron supplements on an empty stomach causes you to feel sick, it’s OK to take them with a small amount of food. Just avoid consuming milk, foods or drinks with caffeine, and high fiber foods like whole grains and raw vegetables with your iron supplement, as these can hinder absorption or cause unpleasant side effects. The same is true of calcium supplements and antacids—wait at least two hours after taking these before taking your iron supplement. Some experts recommend taking your iron pill with foods rich in vitamin C, like citrus fruits, or a vitamin C supplement, since this nutrient helps enhance iron absorption.3
Unlike water-soluble vitamins, which are excreted through urine when taken in excess, the fat-soluble vitamins (vitamins A, D, E and K) leave deposits in your body. If you flood your body with more than it needs, these vitamins can cause nausea and stomach pain, and can be detrimental to your body.4
Avoid exceeding the Recommended Daily Allowance (RDA) for these nutrients—that’s 700 micrograms of vitamin A, 600 international units of vitamin D, 15 milligrams of vitamin E, and 90 micrograms of vitamin K 5 for women.
Other nutrients that can cause stomach upset when taken in excess include calcium,6 iron and vitamin C.
And don’t forget that your diet naturally includes vitamins, too. So if you’re taking a supplement that gives you 100 percent of your RDA, you’re probably consuming more of some nutrients than you need.
How long does nausea last?
The duration of symptoms varies from person to person, and depends on the type and dose of vitamins taken.
Some experts say that nausea and irritation should subside within two to three hours of consumption—that’s the amount of time it takes for vitamins to pass into the intestines.7
If you’re experiencing nausea that doesn’t subside after a few hours or once you’ve eaten, you may want to consider reaching out to your healthcare provider to ensure you don’t have an underlying health condition.
Here are five tips to help prevent nausea from vitamins:
1. Take them with food.
Taking supplements on an empty stomach can cause gastrointestinal (GI) distress like nausea, diarrhea and stomach cramps—especially if they contain calcium, vitamin C or iron, which are particularly prone to irritating the stomach lining.8
Taking your vitamins with a meal can help minimize these symptoms by increasing the body’s ability to absorb them.9 If you don’t eat breakfast, save your supplements for whenever you do eat. Eating even small amounts of food prior to taking supplements can reduce the risk of stomach upset or nausea.
2. Don’t take them before exercise.
Taking supplements right before your spin class or 5K training run is a bad idea—all that jostling can increase stomach acids, causing heartburn or reflux.
Intense exercise, in particular, can induce acid reflex. So adding a nutrient like vitamin C, which can promote stomach acid production, means you’ll have a whole lot of acid in your stomach, which can contribute to feelings of sickness.10
3. Try easy-to-digest options.
Choosing supplements that are gentle on your belly is a great way to help your body to absorb the nutrients while also minimizing the side effects.
Perelel’s prenatal, postpartum and multivitamins, for instance, include a no nausea formula featuring vitamin B6 and ginger root, so they’re designed to be especially easy on your stomach.11
4. Try a smaller dose.
It’s possible that the concentration of nutrients in your supplements is higher than your body can tolerate in one dose. Try splitting the dose in half and taking one half with breakfast and the other half with dinner.
Also, if you’re taking multiple supplements, be sure to check if the ingredients overlap—it’s possible that you’re getting the same nutrients from various supplements and the concentration is therefore too high.
5. Consider your medications.
If you’re taking medication, it’s possible that it’s interacting with your supplements, causing undesirable side effects. If you suspect that this may be the case, consult with your healthcare provider for guidance.
Want tips for taking all-natural supplements? Learn more in our complete guide to taking vitamins, according to an OB/GYN now.
1. release M. Taking a Multivitamin is Shown To Fill Nutrient Gaps in our Diet | HSIS. Hsis.org. https://www.hsis.org/taking-a-multivitamin-is-shown-to-fill-nutrient-gaps-in-our-diet/. Published 2022. Accessed May 16, 2022.
2. Why You Feel Sick After Taking Vitamins. Lispine.com. https://www.lispine.com/blog/feel-sick-taking-vitamins/. Published 2022. Accessed May 16, 2022.
3. Encyclopedia M, supplements T. Taking iron supplements: MedlinePlus Medical Encyclopedia. Medlineplus.gov. https://medlineplus.gov/ency/article/007478.htm. Published 2022. Accessed May 16, 2022.
4. JM R. Safety of high-level vitamin C ingestion. PubMed. https://pubmed.ncbi.nlm.nih.gov/2507711/. Published 2022. Accessed May 16, 2022.
5. - Dietary Reference Intakes for Calcium and Vitamin D - NCBI Bookshelf. Ncbi.nlm.nih.gov. https://www.ncbi.nlm.nih.gov/books/NBK56068/table/summarytables.t2/?report=objectonly. Published 2022. Accessed May 16, 2022.
6. Does Vitamin C and E Supplementation Impair the Favorable Adaptations of Regular Exercise?. National Library of Medicin e. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3425865/. Published 2022. Accessed May 16, 2022.
7. Problems with Calcium Supplements - American Bone Health. American Bone Health. https://americanbonehealth.org/nutrition/problems-with-calcium-supplements/. Published 2022. Accessed May 16, 2022.
8. Yahoo is part of the Yahoo family of brands. Sports.yahoo.com. https://sports.yahoo.com/why-vitamins-nauseous-212600938.html?guccounter=1&guce_referrer=aHR0cHM6Ly93d3cuZ29vZ2xlLmNvbS8&guce_referrer_sig=AQAAAABmnJy-NtPcAEGtyn2bG0ZpweI2n7jVxCMd5PadT7vHHmxr0lGWDMexb7xbZkz8LSsPvoodWUv3dP0LSIE-JNHcSSu4ZdNQVoPBeJ5ZXpVL3h_My94Dgpu0Eswp9w9O02haiC7W_YodSW11QRBGw12ab1M6vXll9to0YV3yQ039. Published 2022. Accessed May 16, 2022.
10. Shop All. Perelel. https://perelelhealth.com/collections/shop-all. Published 2022. Accessed May 16, 2022.
11. Mixing Medications and Dietary Supplements Can Endanger Your Health. Food and Drug Administration. https://www.fda.gov/consumers/consumer-updates/mixing-medications-and-dietary-supplements-can-endanger-your-health#:~:text=%E2%80%9CSome%20dietary%20supplements%20may%20increase,and%20therefore%20affect%20its%20potency. Published 2022. Accessed May 16, 2022.